An ocular myasthenia gravis attack after oral pyrantel pamoa
A 4-year-old female with itching of the anus had first taken a single 200 mg dose of pyrantel pamoate orally without having attended the clinic. After using the medication, the kindergarten found that the little girl's right eyelid had developed ptosis. During the next few days, she experienced intermittent diplopia, which resolved after rest and worsened in the afternoon. According to the patient's mother, this was the first time the patient had presented with these symptoms. Past medical history is negative.

On ocular examination, best corrected visual acuity (BCVA) was 0.8 in both eyes, and intraocular pressure and pupillary light reflex were normal. In the eyes straight ahead position, orbicularis muscle tone was decreased in the right eye, and the right eyelid covered 3 mm of the upper cornea. The right eyelid worsened after continuous blinking. In a blood analysis, markers of thyroid-associated orbitopathy (T3, free T4, thyroid-stimulating hormone, anti-thyroid peroxidase antibody, thyroid-stimulating hormone receptor antibody, thyroid-stimulating immunoglobulin) and the AChR antibody were tested; all were negative.

An electroencephalogram showed a normal response. Computed tomography of the chest was unremarkable for thymoma. Magnetic resonance imaging of the brain and orbits showed no abnormal findings. The neostigmine test showed a positive response wherein administration of 2 mg of edrophonium chloride reversed the ophthalmoparesis. Finally, the girl was diagnosed with ocular myasthenia gravis. She was discharged with a prescription for pyridostigmine bromide, 20 mg bid while awake. Two weeks later, her ophthalmoparesis symptoms were alleviated. Two months after treatment, the pyridostigmine dose was decreased to 10 mg bid without recurrent symptoms. Consequently, we hypothesized that pyrantel pamoate has a probable association with MG.

Source: Medicine: July 2019 - Volume 98 - Issue 27 - p e16321

Read more:
Like
Comment
Share